Alert archive / Ohio / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 3, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Mar 23, 2011, 3:17 PM EDT for Stark County, Summit County, Ohio. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2011, 3:17 PM EDT (19:17 UTC)
- Expired
- Mar 23, 2011, 4:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Stark County, OH, Summit County, OH
The radar
The Cleveland radar (KCLE), 72 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 3:23 PM EDT | HAIL 0.75 | Canton, OH | |
| Mar 23, 3:26 PM EDT | HAIL 0.88 | Massillon, OH | |
| Mar 23, 3:30 PM EDT | HAIL 1 | North Canton, OH | |
| Mar 23, 3:40 PM EDT | HAIL 0.88 | North Canton, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 1:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 546 m²/s²
- 0-3 km storm-relative helicity
- 612 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
374
WUUS51 KCLE 231917
SVRCLE
OHC151-153-232015-
/O.NEW.KCLE.SV.W.0003.110323T1917Z-110323T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
317 PM EDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN STARK COUNTY IN NORTHEAST OHIO
SOUTHERN SUMMIT COUNTY IN NORTHEAST OHIO
* UNTIL 415 PM EDT
* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTH OF MASSILLON...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
CANTON...
NORTH CANTON...
HARTVILLE...
LOUISVILLE...
ALLIANCE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4077 8164 4096 8164 4099 8119 4098 8108
4077 8108
TIME...MOT...LOC 1917Z 265DEG 38KT 4087 8152
$$
KIELTYKA2 follow-up statements
502
WWUS51 KCLE 231937
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
337 PM EDT WED MAR 23 2011
OHC151-153-232015-
/O.CON.KCLE.SV.W.0003.000000T0000Z-110323T2015Z/
STARK OH-SUMMIT OH-
337 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHERN SUMMIT AND NORTHERN STARK COUNTIES...
AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LOUISVILLE...OR 7 MILES NORTHEAST OF CANTON...MOVING EAST AT 45
MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...ALLIANCE
AND LIMAVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR NORTHERN OHIO.
&&
LAT...LON 4077 8164 4096 8164 4099 8119 4098 8108
4077 8108
TIME...MOT...LOC 1938Z 265DEG 38KT 4089 8123
$$
FITZ050
WWUS51 KCLE 231959
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
359 PM EDT WED MAR 23 2011
OHC151-153-232015-
/O.CON.KCLE.SV.W.0003.000000T0000Z-110323T2015Z/
STARK OH-SUMMIT OH-
359 PM EDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHERN SUMMIT AND NORTHERN STARK COUNTIES...
AT 353 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER INCH SIZE HAIL. THIS STORM
WAS LOCATED 6 MILES SOUTHEAST OF ALLIANCE...OR 9 MILES WEST OF
SALEM...MOVING EAST AT 45 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE....
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR NORTHERN OHIO.
&&
LAT...LON 4077 8164 4096 8164 4099 8119 4098 8108
4077 8108
TIME...MOT...LOC 1958Z 265DEG 38KT 4087 8094
$$
SCHULERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 1:26 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 23, 1:26 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 126 PM EDT WED MAR 23 2011 .SYNOPSIS... LOW PRESSURE OVER IOWA WILL MOVE EAST ACROSS CENTRAL OHIO THIS AFTERNOON. THE LOW WILL MOVE EAST OF THE REGION THIS EVENING. NORTH FLOW BEHIND THE LOW WILL BRING IN MUCH COLDER AIR FOR THE SECOND HALF OF THE WEEK AND INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED TO ADD TORNADO WATCH 55 FOR SOUTHERN HALF OF AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... THE LOW WILL MOVE EAST OF THE AREA THIS EVENING. WINDS BEHIND THE SYSTEM TURN NORTHERLY AND COLDER AIR WILL BEGIN MOVING IN. NAM12 HOWEVER COOLS THE LOWER LEVELS BEFORE 850MB AND THINK AS TEMPS DROP LATE AFTERNOON WE COULD GET INTO A PERIOD OF FREEZING RAIN BEFORE THE CHANGE TO SNOW. FOR NOW WILL BASICALLY HAVE A MIX/TRANSITION PERIOD AND THEN GO TO SNOW OVERNIGHT AS POPS DROP THROUGH LIKELY TO CHANCE FOR THE SECOND HALF OF THE NIGHT. THURSDAY MUCH DRIER AIR MOVE INTO THE AREA FROM THE NORTH AS 850MB TEMPS DROP TO -10, -12C. BIG QUESTION IS LAKE INVOLVEMENT. AIRMASS WILL BE DRY AND HIGH PRESSURE WILL BE BUILDING IN HOWEVER LOW LEVEL AUTO CONVECTIVE TO THE LAKE. THINK THERE WILL BE SOMETHING BUT FURTHER AWAY FROM THE LAKE CLOUDS WILL BREAK. FOR NOW WENT WITH FLURRIES THURSDAY MORNING AND THEN A CHANCE OF LAKE EFFECT SNOW SHOWERS IN THE AFTERNOON IN THE USUAL PLACES. CONTINUED THIS THEME THURSDAY NIGHT AND EARLY FRIDAY WITH 850MB TEMPS AS LOW AS -16C ON THE NAM. GFS NOT AS COLD. NEXT SYSTEM MOVING THROUGH THE SOUTHERN PLAINS ON SATURDAY. MOISTURE/OVERRUNNING AHEAD OF THE LOW SHOWN ON THE GFS TO BE MOVING INTO THE OHIO VALLEY DURING THE DAY. THE NEW ECMWF HOWEVER IS MUCH DRIER WITH THE SURFACE HIGH OVER CANADA AND THE GREAT LAKES DOMINATING OVER THE SOUTHERN PLAINS LOW. WILL FOR NOW LEAN TOWARD THE ECMWF AND KEEP SATURDAY DRY AND BRING IN JUST A SMALL CHANCE OF THE SOUTHERN COUNTIES SATURDAY NIGHT. TEMPS MUCH COLDER THAN NORMAL THROUGH THE PERIOD. && .LONG TERM /SUNDAY THROUGH TUESDAY/... BEGINNING SUNDAY GFS CONTINUES TO TREND SPREADING PRECIP FROM LOW PRESSURE TRACKING OVER THE TENNESSEE VALLEY NORTHWARD INTO THE AREA. LATEST ECMWF AND EVEN GEM CONTINUE TO SHOW PRECIP CONFINED MAINLY SOUTH OF THE AREA. WITH THAT WILL ALLOW FOR A DRY FORECAST ON SUNDAY WITH HIGH PRESSURE TO THE NORTH CONTINUING TO RIDGE SOUTH INTO THE AREA. IN CONTRAST...BOTH MODELS SHOWING ANOTHER LOW WITH SIMILAR TRACK EARLY NEXT WEEK WITH THIS TIME THE ECMWF A BIT STRONGER WITH THIS LOW AS COMPARED TO GFS. WITH THAT THE GFS KEEPS IT DRY OVER THE FORECAST AREA WHILE ECMWF SPREADS PRECIP NORTHWARD. GIVEN THIS IS AT THE END OF THE PERIOD WILL ALLOW FOR MAINLY DRY CONDITIONS WITH AT BEST A SLIGHT CHANCE. HIGH PRESSURE RIDGING FROM THE NORTH WILL ALLOW FOR TEMPS TO REMAIN MAINLY A BIT BELOW NORMAL THROUGH THE PERIOD. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... WARM FRONT ACROSS SOUTHERN PORTION OF THE FORECAST PROVIDING WIDELY VARIED CONDITIONS ACROSS THE AREAS. EXPECT FEW THUNDERSTORMS POSSIBLY SEVERE SOUTHERN AREAS EARLY IN PERIOD MAINLY FDY-MFD-CAK SOUTH. NORTH OF WARM FRONT MAINLY IFR CIGS WITH MVFR/IFR VSBYS RAIN FOG. EXPECT CIGS TO RETURN TO IFR AS LOW PRESSURE AND WARM FRONT PULL EAST. PERIOD OF FREEZING DRIZZLE OR SNOW LIKELY AS TEMPERATURES DROP BACK BELOW FREEZING THIS EVENING AND EARLY TONIGHT. CIGS SHOULD IMPROVE TO MVFR LATE TONIGHT EARLY THRUSDAY. OUTLOOK...NON VFR CONDITIONS AGAIN LATE SATURDAY INTO SUNDAY. && .MARINE... NORTHEAST FLOW ON THE LAKE TODAY WITH LOW PRESSURE TRACKING OVER OHIO WILL ALLOW WINDS ON THE LAKE TO RANGE AROUND 20KT. WINDS WILL SHIFT TO THE NORTH AND THEN NORTHWEST AS THE LOW PASSES TO THE EAST TONIGHT AND THURSDAY. LARGE HIGH PRESSURE OVER CENTRAL CANADA WILL RIDGE SOUTH TOWARD THE LAKE THROUGH MUCH OF THE PERIOD KEEPING MAINLY NORTH WINDS OVER THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...DJB NEAR TERM...DJB SHORT TERM...TK LONG TERM...ABE AVIATION...RANDEL MARINE...ABE
Hazardous weather outlook, Mar 23, 1:26 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 126 PM EDT WED MAR 23 2011 OHZ003-006>014-017>023-033-089-PAZ001>003-241730- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 126 PM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. TEMPERATURES WILL DROP BELOW FREEZING LATE THIS AFTERNOON AND THIS EVENING. IF RAIN IS IN THE AREA...THIS COULD RESULT IN A PERIOD OF FREEZING RAIN BEFORE THE CHANGE TO SNOW. WHILE HEAVY ICING IS NOT EXPECTED...A GLAZE OF ICE IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ027>032-036>038-047-241730- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES- KNOX- 126 PM EDT WED MAR 23 2011 ...TORNADO WATCH 55 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. ALSO...TEMPERATURES WILL DROP BELOW FREEZING THIS EVENING. THERE IS A CHANCE THAT ANY RAIN IN THE AREA WILL FALL AS A PERIOD OF FREEZING RAIN BEFORE CHANGING OVER TO SNOW. HEAVY ICING IS NOT EXPECTED HOWEVER A GLAZE OF ICE IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-241730- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 126 PM EDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 23, 1:41 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 141 PM EDT WED MAR 23 2011 OHZ007-231845- OTTAWA- INCLUDING THE CITY OF...PORT CLINTON 141 PM EDT WED MAR 23 2011 SOME HAIL MAY OCCUR OVER PARTS OF EASTERN OTTAWA COUNTY THROUGH 215 PM. SCATTERED THUNDERSTORMS SOME WITH HAIL UP TO PENNY SIZE MAY OCCUR. THE THUNDERSTORMS ARE MOVING NORTHEAST AT 40 MPH. THE HAIL WILL BE BRIEF. KIELTYKA
Local storm report, Mar 23, 2:08 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
208 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 2 E WOODVILLE 41.45N 83.32W
03/23/2011 E0.88 INCH SANDUSKY OH AMATEUR RADIO
HAIL LASTED 1 TO 2 MINUTES.
0140 PM HAIL PERRYSBURG 41.55N 83.62W
03/23/2011 E0.88 INCH WOOD OH TRAINED SPOTTER
MAINLY HALF INCH DIAMTER HAIL. HAIL LASTED FOR LESS THAN
A MINUTE.
&&
KIELTYKALocal storm report, Mar 23, 2:43 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
243 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL MOUNT GILEAD 40.55N 82.84W
03/23/2011 E1.00 INCH MORROW OH TRAINED SPOTTER
&&
LWLocal storm report, Mar 23, 3:12 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
312 PM EDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL PROSPECT 40.45N 83.19W
03/23/2011 E1.00 INCH MARION OH TRAINED SPOTTER
0308 PM HAIL 2 NW BUTLER 40.61N 82.45W
03/23/2011 E1.00 INCH RICHLAND OH AMATEUR RADIO
&&
LWThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:33 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Morrow, Richland | 57 min |
| Mar 23, 2:50 PM EDT | Severe Thunderstorm Warning | CLE | Marion, Morrow | 44 min |
| Mar 23, 2:50 PM EDT | Freezing Rain Advisory | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 17 more | 13 hr |
| Mar 23, 3:02 PM EDT | Tornado Warning | CLE | Ashland, Knox, Richland | 28 min |
| Mar 23, 3:27 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Stark, Wayne | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.